Thunderstorm Wind, Custer
- When
- June 2, 5:25 PM CST
- Where
- Custer County, 0.86 mi NE of Broken Bow
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.410, -99.640
Gust measured at the Broken Bow Airport.
An approaching cold front and upper level disturbance, initiated thunderstorms over northern Custer County during the late afternoon hours of June 2nd. This activity then developed along a line from northern Lincoln into southeastern Holt County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An approaching cold front and upper level disturbance, initiated thunderstorms over northern Custer County during the late afternoon hours of June 2nd. This activity then developed along a line from northern Lincoln into southeastern Holt County. This activity tracked slowly to the south into southwestern and central Nebraska and continued into the overnight hours. Heavy rain produced flash flooding in northern Custer County. Large hail up to golf ball size and wind gusts to 70 MPH were reported with the strongest storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 2, 2:22 PM CST, 3 hours 3 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 322 PM CDT Mon Jun 2 2025 .KEY MESSAGES... - A Slight Risk of severe thunderstorms from late this afternoon and tonight with large hail and damaging winds being the main threats. - Heavy rainfall late this afternoon into tonight may lead to flash flooding. - Rain and thunderstorm chances continue Wednesday through next Monday, although the severe potential is uncertain at this time. && .SHORT TERM /THROUGH TUESDAY NIGHT/... Issued at 322 PM CDT Mon Jun 2 2025 The threat for large hail, damaging winds, an isolated tornado possible, and heavy rainfall will be the forecast concerns this evening and overnight. A cold front will be the focus for thunderstorms this evening. Moderate instability with MUCAPE values over 3000 J/kg with 0-6km shear near 25kts and PWATs up to 1.5 inches near the cold front will create a favorable environment for severe storms and heavy rainfall. Storms will initiate along the front, draped from near Oshkosh, through Stapleton and Ewing late this afternoon, with strong upscale growth through the evening hours. Initially, storms will be discrete, more likely across southwest Nebraska. While storms remain discrete, hail at least 1 inch in diameter, potentially larger, will be the primary threat. As storms evolve into a line, damaging winds up to 65 mph will become the main threat. While the environment isn't the best for tornado development, there will be higher helicity along the boundary over 300) with low LCL heights during the early evening hours. Therefore, a tornado or two cannot be ruled out when supercells remain discrete enough to take advantage of the environment. The severe threat will continue through late evening before storms start to weaken, become more widespread, and unorganized. Heavy rainfall will be another significant threat. The potential for heavy rainfall will initially focus along the front across Lincoln and Custer County, where the 12Z CAMs suggest. Additional storms across the panhandle and northeast Colorado are shown to meet up with this boundary across southwest into central Nebraska this evening. Rainfall amounts of 2 to 4 inches, and even locally higher are possible, especially across Lincoln and Custer County, where a Flood Watch is in effect from 00Z through 06Z Tuesday. The Sandhills across southern portions of north central Nebraska may also receive heavy rainfall amounts, though FFG values are much higher. Other portions of southwest Nebraska are also at a risk for flash flooding, so will need to closely monitor where storms focus this evening. Some heavy showers with embedded thunderstorms are likely to persist overnight across southwest and central Nebraska. Much cooler behind the front on Tuesday with highs mainly in the mid 60s and a breezy north wind 15 to 30 mph. Showers chances remain likely through mid morning across southeastern zones, should quickly diminish and end around 18z. Clearing skies Tuesday night with lows in the low to mid 40s. A slight chance for showers to move into the northwest Sandhills late. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 322 PM CDT Mon Jun 2 2025 Near daily rain and thunderstorm chances will continue to impact the region Wednesday into next weekend. At this time, the next significant system is expected to arrive on Thursday, as a shortwave trough over the Four Corners region lifts into the region on Thursday. The severe potential is low on Thursday with highs only in the mid 60s, though there is a Marginal Risk of excessive rainfall into southwest Nebraska. As we head into Friday and next weekend, zonal flow will become northwesterly as highs warm into the mid 70s to around 80. A few strong storms are possible with small hail and strong wind gusts being the main threats. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1233 PM CDT Mon Jun 2 2025 Thunderstorms will develop late this afternoon and evening across western and north central Nebraska, including KVTN and KLBF terminals. MVFR or lower conditions will be possible as thunderstorms with damaging winds, large hail, heavy rainfall and even an isolated tornado threat as the cold front passes. Winds will be from the south ahead of the front and will turn northerly this evening as the front passes. Wind speeds will be around 10 to 15 kts this afternoon and evening with gust up to 25 to 30 kts. Winds tomorrow will be out of the north around 10 to 15 kts with gust of 20 to 25 kts. Rain showers will continue through the overnight, with rain lingering across southwest Nebraska in the morning hours. && .LBF WATCHES/WARNINGS/ADVISORIES... Flood Watch from 7 PM this evening to 1 AM CDT Tuesday for NEZ038-059. && SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Gomez
Hazardous Weather Outlook National Weather Service North Platte NE 330 PM CDT Mon Jun 2 2025 NEZ004>010-022>029-035>038-056>059-069>071-094-032030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 330 PM CDT Mon Jun 2 2025 /230 PM MDT Mon Jun 2 2025/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This Afternoon and Tonight. There is a risk of severe thunderstorms late this afternoon and evening across most of western and north central Nebraska. The greatest potential for severe storms will generally be after 4pm. The main threats will be large hail, damaging winds, heavy rainfall with an isolated threat for tornadoes. Rainfall amounts of 1 inch or more will be possible with some locations seeing 2 to 4 inches. A Flood Watch has been issued for Custer and Lincoln counties starting at 7pm this evening through late tonight. Some localized flash flooding may occur in small streams, low-lying areas, and area roadways will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Near daily thunderstorms are expected into the weekend as several disturbances impact the area. The severe risk is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service North Platte NE
533 PM CDT Mon Jun 2 2025
NEZ036-059-022315-
McPherson NE-Lincoln NE-
533 PM CDT Mon Jun 2 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LINCOLN AND
SOUTHEASTERN MCPHERSON COUNTIES THROUGH 615 PM CDT...
At 532 PM CDT, Doppler radar was tracking a strong thunderstorms
near Hershey, or 12 miles west of North Platte, moving northeast at
20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
North Platte, Sutherland, Hershey, Sutherland Reservoir State
Recreation Area, North Platte Airport, O'Fallons, and Birdwood.
This includes the following highways...
Highway 97 between mile markers 1 and 11.
Interstate 80 in Nebraska between mile markers 158 and 180.
Highway 83 between mile markers 79 and 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern and west central Nebraska.
&&
LAT...LON 4104 10102 4112 10116 4140 10076 4133 10050
4108 10071
TIME...MOT...LOC 2232Z 234DEG 19KT 4110 10101
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service North Platte NE
543 PM CDT Mon Jun 2 2025
NEZ057>059-022330-
Perkins NE-Lincoln NE-Keith NE-
543 PM CDT Mon Jun 2 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN PERKINS...
SOUTHEASTERN KEITH AND WEST CENTRAL LINCOLN COUNTIES THROUGH 630 PM
CDT/530 PM MDT/...
At 543 PM CDT/443 PM MDT/, Doppler radar was tracking a cluster of
strong thunderstorms 9 miles south of Paxton, or 22 miles southeast
of Ogallala, moving northeast at 5 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sutherland, Sutherland Reservoir State Recreation Area, and
O'Fallons.
This includes Interstate 80 in Nebraska between mile markers 151 and
163.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 100 AM
CDT/midnight MDT/ for southwestern Nebraska.
&&
LAT...LON 4086 10134 4102 10148 4119 10110 4106 10089
TIME...MOT...LOC 2243Z 239DEG 6KT 4100 10133
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service North Platte NE
546 PM CDT Mon Jun 2 2025
NEZ037-038-059-022330-
Custer NE-Lincoln NE-Logan NE-
546 PM CDT Mon Jun 2 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LINCOLN...
SOUTHEASTERN LOGAN AND WEST CENTRAL CUSTER COUNTIES THROUGH 630 PM
CDT...
At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arnold, or 17 miles southeast of Stapleton, moving northeast at 5
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Arnold, Logan, Finchville, Pleasant Hill, and Milldale.
This includes Highway 92 between mile markers 239 and 261.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central, southwestern and west central Nebraska.
&&
LAT...LON 4121 10019 4138 10045 4160 10016 4139 9986
TIME...MOT...LOC 2245Z 239DEG 6KT 4135 10023
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service North Platte NE
547 PM CDT Mon Jun 2 2025
NEZ037-038-059-022330-
Custer NE-Lincoln NE-Logan NE-
547 PM CDT Mon Jun 2 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LINCOLN...SOUTH
CENTRAL LOGAN AND SOUTHWESTERN CUSTER COUNTIES THROUGH 630 PM CDT...
At 547 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Maxwell, or 17 miles south of Stapleton, moving
northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern
Lincoln, south central Logan and southwestern Custer Counties.
This includes Highway 92 near mile marker 239.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central, southwestern and west central Nebraska.
&&
LAT...LON 4117 10045 4127 10059 4143 10039 4122 10015
TIME...MOT...LOC 2247Z 239DEG 6KT 4124 10045
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service North Platte NE
515 PM MDT Mon Jun 2 2025
NEZ057-058-030000-
Perkins NE-Keith NE-
515 PM MDT Mon Jun 2 2025
...A STRONG THUNDERSTORMS WILL IMPACT NORTHERN PERKINS AND SOUTH
CENTRAL KEITH COUNTIES THROUGH 600 PM MDT...
At 515 PM MDT, Doppler radar was tracking a strong thunderstorms 8
miles north of Grant, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grant, Venango, Roscoe, Brandon, and Wild Horse Spring.
This includes the following highways...
Highway 61 between mile markers 69 and 85.
Interstate 80 in Nebraska between mile markers 130 and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
southwestern Nebraska.
&&
LAT...LON 4076 10205 4097 10205 4117 10153 4097 10130
TIME...MOT...LOC 2315Z 247DEG 14KT 4097 10176
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service North Platte NE
617 PM CDT Mon Jun 2 2025
NEZ059-030000-
Lincoln NE-
617 PM CDT Mon Jun 2 2025
...A STRONG THUNDERSTORMS WILL IMPACT NORTHERN LINCOLN COUNTY
THROUGH 700 PM CDT...
At 616 PM CDT, Doppler radar was tracking a strong thunderstorms
over North Platte, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
North Platte, Sutherland, Hershey, North Platte Airport, O'Fallons,
and Birdwood.
This includes the following highways...
Highway 97 between mile markers 1 and 7.
Interstate 80 in Nebraska between mile markers 162 and 185.
Highway 83 between mile markers 78 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Nebraska.
&&
LAT...LON 4102 10093 4120 10113 4135 10054 4113 10037
TIME...MOT...LOC 2316Z 247DEG 14KT 4112 10080
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe North Platte radar (KLNX), 99 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
4 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.
Gust measured at the Broken Bow Airport.
Photo of several 1 inch hail stones and a report of minor street flooding 538 to 548pm CST.
Water over multiple county roads in far northeastern Custer County.
Thunderstorm wind gusts, estimated at 80 MPH, damaged several power poles just to the southwest of the city limits of North Platte.
Thunderstorm wind gusts, estimated at 80 MPH, overturned two towers of a center pivot irrigation system. Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1266397, 1266398, 1266399, 1266401, 1266404, 1266406, 1266408, 1266407.